Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 11, 2019, 8:40 PM CDT for 4 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 8:40 PM CDT (01:40 UTC)
- Expired
- Aug 12, 2019, 12:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:00 PM CDT | FLASH FLOOD | Bird City, KS | DELAYED REPORT VIA FACEBOOK. SIDEWALK WAS COVERED WITH WATER AND DITCHES WERE FULL OF WATER. |
| Aug 11, 9:20 PM CDT | FLASH FLOOD | Goodland, KS | NWS EMPLOYEE REPORTED 1 FOOT OF RUNNING WATER AT THE INTERSECTION OF 6TH AND CLARK. |
| Aug 11, 9:20 PM CDT | FLASH FLOOD | Goodland, KS | NWS EMPLOYEE REPORTED 4-6 INCHES OF RAIN ON THE ROAD AND WATER ABOUT HALFWAY UP A DRIVEWAY. |
| Aug 11, 9:45 PM CDT | FLASH FLOOD | 1 Ne Goodland, KS | DELAYED REPORT VIA TWITTER OF WATER FLOWING OVER ROAD. WATER WAS AS DEEP AS 6 TO 8 INCHES IN SPOTS. |
| Aug 11, 9:50 PM CDT | FLASH FLOOD | Wheeler, KS | 6 INCHES OF WATER FLOWING OVER THE COUNTY ROAD ON THE NORTH SIDE OF WHEELER. MEASURED 3.5 INCHES OF RAINFALL. |
| Aug 11, 10:00 PM CDT | FLASH FLOOD | Atwood, KS | DELAYED REPORT VIA FACEBOOK OF STREETS FLOODED OVER. |
| Aug 11, 10:45 PM CDT | FLASH FLOOD | 12 Nne Goodland, KS | DELAYED REPORT OF SIX INCHES OF WATER OVER COUNTY ROAD 75.2. FLOODING WAS ONGOING AT THE TIME OF THE REPORT. |
| Aug 11, 11:00 PM CDT | FLASH FLOOD | 12 N Goodland, KS | DELAYED REPORT VIA FACEBOOK OF WATER RUNNING ACROSS ROAD 77. |
| Aug 11, 11:14 PM CDT | HEAVY RAIN 3.96 | 2 Ese Mcdonald, KS | REPORT VIA FACEBOOK: PUBLIC REPORTED STORM TOTAL OF 3.96 INCHES OF RAIN. |
| Aug 12, 12:00 AM CDT | HEAVY RAIN 2.02 | 13 Nnw Ruleton, KS | MESONET STATION FW1147 GOODLAND. |
| Aug 12, 12:03 AM CDT | HEAVY RAIN 2.71 | 11 Nne Goodland, KS | MESONET STATION CW9922 GOODLAND. |
| Aug 12, 12:06 AM CDT | HEAVY RAIN 2.05 | 3 W Bird City, KS | MESONET STATION DW4654 BIRD CITY. |
| Aug 12, 12:10 AM CDT | HEAVY RAIN 3.45 | 1 Ne Goodland, KS | MESONET STATION CW2751 GOODLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
392
WGUS53 KGLD 120140
FFWGLD
COC063-125-KSC023-153-181-199-NEC057-087-120545-
/O.NEW.KGLD.FF.W.0046.190812T0140Z-190812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
740 PM MDT Sun Aug 11 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Yuma County in northeastern Colorado...
Eastern Kit Carson County in east central Colorado...
Northwestern Wallace County in west central Kansas...
Cheyenne County in northwestern Kansas...
Rawlins County in northwestern Kansas...
Sherman County in northwestern Kansas...
Southwestern Hitchcock County in southwestern Nebraska...
Southern Dundy County in southwestern Nebraska...
* Until 1145 PM MDT/1245 AM CDT/.
* At 739 PM MDT/839 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to 3 inches has
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Goodland, Burlington, St. Francis, Atwood, Kanorado, Ruleton and
Bonny Reservoir.
Additional rainfall amounts of one to three inches are possible in
the warned area.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 34.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 171 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4000 10075 3957 10075 3957 10139 3914 10142
3905 10243 4002 10203
$$
Buller1 follow-up statement
315
WGUS73 KGLD 120540
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1140 PM MDT Sun Aug 11 2019
COC063-125-KSC023-153-181-199-NEC057-087-120549-
/O.EXP.KGLD.FF.W.0046.000000T0000Z-190812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Kit Carson CO-Wallace KS-Cheyenne KS-Rawlins KS-Sherman KS-
Hitchcock NE-Dundy NE-
1140 PM MDT Sun Aug 11 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
CHEYENNE...RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
SOUTHWESTERN HITCHCOCK AND SOUTHERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA WILL EXPIRE AT 1145 PM MDT/1245 AM CDT/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4000 10075 3957 10075 3957 10139 3914 10142
3905 10243 4002 10203
$$
VincentWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:09 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 11, 7:09 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019
An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
KSZ001>004-013>016-027>029.
CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHARTHazardous weather outlook, Aug 11, 3:08 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 8:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL BIRD CITY 39.75N 101.53W
08/11/2019 E2.50 INCH CHEYENNE KS TRAINED SPOTTER
GOLF BALL TO TENNIS BALL SIZE HAIL. HAIL
STILL ONGOING AS OF 7 PM.
&&Local storm report, Aug 11, 8:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 S SAINT FRANCIS 39.76N 101.80W
08/11/2019 M60 MPH CHEYENNE KS AWOS
&&Local storm report, Aug 11, 8:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL BIRD CITY 39.75N 101.53W
08/11/2019 E2.50 INCH CHEYENNE KS PUBLIC
DELAYED REPORT VIA FACEBOOK.
&&Local storm report, Aug 11, 8:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL BIRD CITY 39.75N 101.54W
08/11/2019 E1.75 INCH CHEYENNE KS PUBLIC
DELAYED REPORT VIA FACEBOOK OF WALNUT TO
GOLF BALL SIZE HAIL.
&&Local storm report, Aug 11, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HEAVY RAIN 1 E SAINT FRANCIS 39.77N 101.79W
08/11/2019 M1.50 INCH CHEYENNE KS PUBLIC
REPORT VIA FACEBOOK OF AN INCH AND A HALF OF
RAIN IN THE PAST 22 MINUTES AND STILL
POURING.
&&Local storm report, Aug 11, 8:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 E SAINT FRANCIS 39.77N 101.79W
08/11/2019 CHEYENNE KS PUBLIC
REPORT VIA FACEBOOK. INTERSECTION OF ROAD O
AND ROAD 15 COVERED. DITCHES ARE
OVERFLOWING. STILL RAINING.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 11, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 65 min |
| Aug 11, 7:43 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 28 min |
| Aug 11, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Aug 11, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| Aug 11, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 43 min |
| Aug 11, 9:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 65 min |
| Aug 11, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Rawlins, Sheridan, Sherman, Thomas and 1 more | 60 min |
| Aug 11, 9:33 PM CDT | Flash Flood Warning | GLD | Decatur, Gove, Graham, Logan, Norton, Sheridan and 2 more | 5 hr |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Rawlins | 4 days |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Decatur | 3 days |
| Aug 11, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan | 87 min |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas | 43 min |
| Aug 11, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 39 min |
| Aug 11, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Norton, Rawlins, Sheridan and 1 more | 65 min |
| Aug 11, 11:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 76 min |
| Aug 12, 12:14 PM CDT | Areal Flood Warning | GLD | Rawlins | 12 hr |
| Aug 11, 7:49 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 41 min |
Nearby
Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Colorado, 2019Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.